Alert archive / North Carolina / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Wakefield, VA

July 6, 2008Bertie County, Chowan County, North Carolina

NWS Wakefield, VA issued this flash flood warning at Jul 6, 2008, 6:38 PM EDT for Bertie County, Chowan County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2008, 6:38 PM EDT (22:38 UTC)
Expired
Jul 6, 2008, 9:45 PM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
None

Counties Bertie County, NC, Chowan County, NC

The radar

The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:00 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 6, 4:00 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT SUN JUL 6 2008

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN DRAPED ACROSS
THE MID ATLANTIC REGION...KEEPING UNSETTLED WEATHER ACROSS THE
AREA TONIGHT AND MONDAY. THE FRONT FINALLY PUSHES OFF THE COAST
MONDAY NIGHT...AS WEAK HIGH PRESSURE BUILDS IN ON TUESDAY. THE
NEXT COLD FRONT WILL MOVE ACROSS THE AREA LATE WEDNESDAY INTO
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATE AFTN ANALYSIS SHOWS THAT THE MAIN FRONTAL BNDRY ACRS NRN VA HAS
WEAKENED...WITH A SFC TROUGH NOW ALIGNED NE TO SW ALONG THE
COASTAL PLAIN FROM SOUTHERN NEW JERSEY DOWN INTO THE CAROLINAS.
BROAD UPPER LOW IS CENTERED OVER EASTERN KENTUCKY.

FOR TONIGHT...MULTIPLE VORT MAXES/SHORTWAVES ROTATING EAST/NE INTO THE
CNTRL/SRN APPALACHIANS...BUT FOR THE MOST PART LOOK TO STAY JUST
WEST OF THE AKQ CWA. THE BULK OF MORE ORGANIZED TSTMS ARE
CURRENTLY FIRING FROM CENTRAL GEORGIA NEWD INTO THE VA
PIEDMONT...WITH A SECONDARY LINE ACRS FAR SE VA/EASTERN NC ALONG
THE SFC TROUGH. HAVE GONE WITH LIKELY POPS (60%) ALL ZONES THROUGH
THE EVENING HRS...WITH MAIN CONCERN BEING LOCALL HVY RAIN GIVEN
DEW PTS INTO THE LWR 70S AND PREC WTR VALUES ARND 2 INCHES. STORMS
ARE GNLY MOVING A BIT FASTER THAN YSDY THOUGH.

WITH LOW LVL AIRMASS THIS MOIST AND CONTD UPPER DIVERGENCE/DIFFLUENCE
AFTER MIDNIGHT HAVE SCTD PRECIP CHANCES IN AFTER MIDNGT.

SHEAR REMAINS RATHER MINIMAL THIS EVENG AND OVERNIGHT...SO IT WILL
TAKE VERY STRONG LIFT FOR SEVERE STORMS...SUSPECT AN ISO SVR MAY
OCCUR THOUGH...ESP IF MORE ORGANIZED CONVECTION CONTINUES ALONG
THE BNDRY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPPER TROUGH SLOWLY OPENS AND TRACKS FARTHER TO THE NORTHEAST ON
MONDAY. MAIN VORT MAX LOOKS TO BE POSITIONED OVER ERN VA/COASTAL
PLAIN AFTN/EVENG...SO HAVE FOCUSED HIGHEST PRECIP CHANCES MONDAY
AFTN/EVENG (60%) ACRS NE NC/SE VA...WITH SOMEWHAT LOWER CHANCES
ELSEWHERE (BUT STILL ABOVE CLIMO AT AROUND 40-50%). SHEAR IS A
LITTLE STRONGER SO SEVERE THREAT MON AFTN/EVENG IS LIKELY A LITTLE
HIGHER WITH HAIL/STRG WINDS AS MAIN THREATS. EXPECT A BIT
MORE SUNSHINE ESP BY LATE MRNG/ERLY AFTN SO TEMPS GRADUALLY RISE
INTO THE UPPER 80S FOR MUCH OF THE CWA...RATHER THAN LWR/MID 80S
OF PAST 2 DAYS.

TUE/WED...WARMING TREND AND MORE TYPICAL SUMMER DIURNAL PATTERN OF
CONVECTION IS EXPECTED AS MAIN UPPER LOW MOVES OFF THE COAST. STILL SOME
WEAK RESIDUAL TROUGHING IN THE MID/UPR LVLS SO HAVE RETAINED A
30% CHC FOR AFTN/EVENG TSTMS BOTH DAYS...ALONG WITH HIGHS INTO THE
LWR 90S FOR MUCH OF INTERIOR VA/NC.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE BERMUDA HIGH WEAKENS BY LATE WED AS AN UPPER LEVEL TROF AND
ASSOCIATED SFC FRONT APPROACH THE REGION FROM THE NW. BEST CHANCE
FOR PRECIP WED NIGHT WILL BE ALONG THE COAST AHEAD OF THE FRONTAL
AXIS...WITH A SLIGHT CHANCE FARTHER INLAND. LOW TEMPS MILD...RANGING
FROM 70 TO 75. AS IS TYPICAL FOR THIS TIME OF YEAR...THE FRONT WILL
LIKELY STALL OUT AND DISSIPATE NEAR THE SRN ZONES. DIURNALLY DRIVEN
CONVECTION MAY FIRE UP NEAR THIS BOUNDARY THUR AND AGAIN ON FRI SO
HAVE CHANCE POPS DURING THE AFTN/EVNG BOTH DAYS ACRS THE SRN
TIER...WITH A SLIGHT CHANCE ACRS N/NW PORTIONS OF OUR AREA. MAX
TEMPS WILL BE IN THE UPR 80S/LWR 90S THUR AND AGAIN ON FRI.

MODELS INDICATE AN UPR LVL RIDGE OF HIGH PRES NOSING IN TO OUR AREA
FROM THE GULF COAST STATES BY NEXT WEEKEND...WITH A WEAK UPR LVL
TROF OFF THE COAST OF NEW ENGLAND. WILL STILL HAVE A SLIGHT CHANCE
FOR TYPICAL SUMMERTIME AFTN/EVNG CONVECTION WITH PLENTY OF AVAILABLE
MOISTURE. THE RIDGE AXIS SLIDES OFF THE ATLANTIC COAST BY EARLY SUN
AS THE NEXT FRONT APPROACHES FROM THE NW. FRONT LOOKS RATHER WEAK
AND SHALLOW AT THIS TIME SO WILL KEEP CHANCE OF PRECIP NO HIGHER
THAN 20%. HIGH TEMPS WILL CONTINUE TO BE IN THE UPR 80S/LWR 90S FOR
SAT AND SUN.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SCATTERED TSTMS CONTINUE TO DEVELOP IN THE MOIST UNSTABLE AIR
MASS. THESE WILL CONTINUE UNTIL 04Z. THIS WILL CAUSE MVFR TO IFR
CONDITIONS WHEN THEY PASS. OTHERWISE CONDITIONS WILL BE VFR ELSEWHERE.
AFTER SUNSET CLOUDS WILL LOWER AGAIN AS THEY HAVE THE LAST TWO
NIGHT INTO MVFR RANGES MANY AREAS WITH SOME VISIBILITIES BECOMING
IFR TOWARD SUNRISE. MORE MVFR/IFR CONDITIONS AGAIN FOR TSTMS DEVELOPING
ON MON AFTERNOON AND INTO THE EVENING AS AIR MASS REMAINS VERY MOIST AND
UNSTABLE.

&&

.MARINE...
STILL EXPECT WINDS TO INCRS LATER THIS AFTN/EVNG (BUT REMAIN BLO SCA
CRITERIA) DUE TO AN INCRSG PRES GRADIENT BETWEEN A LEE SIDE TROF
OVER THE INTERIOR...AND THE BERMUDA HIGH PRES RIDGE OVER THE WATERS.
LATEST OBS SHOW MAINLY SE WINDS OVER THE WATERS. WINDS WILL BECOME
MORE OUT OF THE S AS THE TROF APPROACHES THE COAST AND AS THE AFTN
SEABREEZE WEAKENS.

BERMUDA RIDGE WILL REMAIN IN CONTROL OF THE MARINE ENVIRONMENT THRU
MOST OF THE WEEK. MODELS SHOW A WEAKENING OF THE RIDGE BY WED AS THE
NEXT FRONT APPROACHES THE COAST FROM THE NW. WINDS SHUD EASE AND
SEAS SHUD SUBSIDE BY LATE IN THE WEEK AS THE FRONT DISSIPATES...AND
AS THE BERMUDA RIDGE WEAKENS AND MOVES FARTHER AWAY FROM THE COAST.

&&

.FIRE WEATHER...
LGT SOUTHERLY FLOW TO CONTINUE THIS AFTN...SO SMOKE WILL CONTINUE
TO AFFECT MUCH OF METRO NORFOLK/PORTSMOUTH AND OUTLYING AREAS.
WINDS SHOULD ALLOW FOR SOME IMPROVEMENT LATER THIS AFTN. FOG/SMOKE
AGAIN EXPECTED TO DROP VSBYS OVERNGT/MONDAY MRNG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...JRL
AVIATION...JAB
MARINE...JRL
FIRE WEATHER...LKB
Hazardous weather outlook, Jul 6, 4:38 PM EDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT SUN JUL 6 2008

MDZ021>025-NCZ012>014-030>032-VAZ048-049-060>090-092-093-096-099-100-
072045-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-
LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-SUFFOLK-ACCOMACK-
NORTHAMPTON VA-
438 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
DAMAGING WIND GUSTS AS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ADDITIONAL THUNDERSTORMS ARE ANTICIPATED ON MONDAY AHEAD OF A
SLOW MOVING COLD FRONT...ESPECIALLY DURING THE PEAK HEATING HOURS
OF THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

ANZ630>633-650-652-654-656-658-072045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
438 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE COASTAL WATERS
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO AFFECT THE
COASTAL WATERS ON MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ015>017-102-VAZ091-094-095-097-098-072045-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-OUTER BANKS CURRITUCK-YORK-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-CHESAPEAKE-VIRGINIA BEACH-
438 PM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS
AFTERNOON AND EVENING. THE PRIMARY THREAT FROM THESE THUNDERSTORMS
WILL ONCE AGAIN BE WITH FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. THIS COULD LEAD TO LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...WITH
DAMAGING WIND GUSTS AS THE PRIMARY THREAT.

IN ADDITION...AREAS OF SMOKE WILL CONTINUE TO REDUCE VISIBILITIES
AND CREATE POOR AIR QUALITY AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
ADDITIONAL THUNDERSTORMS ARE ANTICIPATED ON MONDAY AHEAD OF A
SLOW MOVING COLD FRONT...ESPECIALLY DURING THE PEAK HEATING HOURS
OF THE AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

In the hours before

Special weather statement, Jul 6, 1:58 PM EDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
158 PM EDT SUN JUL 6 2008

NCZ014-016-017-102-VAZ095>098-061900-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-GATES
NC-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
158 PM EDT SUN JUL 6 2008

...AN AREA OF DEVELOPING STRONG THUNDERSTORM MOVING INTO HAMPTON
ROADS AND NORTHEAST NORTH CAROLINA...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF DEEP CREEK...MOVING NORTHEAST
AT 14 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CHESAPEAKE AIRPORT
AT 220 PM EDT...HICKORY AT 230 PM EDT...HERBERTS CORNER AT 235 PM
EDT...GREAT BRIDGE AT 240 PM EDT...FENTRESS AT 245 PM EDT...PORTLOCK
AT 255 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE
STORMS.

RAINFALL RATES OF 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

JAB
Special weather statement, Jul 6, 3:07 PM EDT, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT SUN JUL 6 2008

NCZ013>015-031-032-062000-
CHOWAN NC-GATES NC-HERTFORD NC-PASQUOTANK NC-PERQUIMANS NC-
307 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST NORTH CAROLINA...

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RYLAND...MOVING NORTHEAST AT 16 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR RYLAND AT 315 PM EDT...SIGN PINE AT
320 PM EDT...HOBBSVILLE AT 330 PM EDT...TROTVILLE AT 335 PM
EDT...HICKORY CROSSROADS AT 340 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

LEWITSKY
Special weather statement, Jul 6, 3:54 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
354 PM EDT SUN JUL 6 2008

NCZ013>017-030>032-102-VAZ091>098-062215-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
INCLUDING THE CITIES OF...AHOSKIE...ELIZABETH CITY...EDENTON...
COROLLA...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON
354 PM EDT SUN JUL 6 2008

...AREA OF SHOWERS WITH EMBEDDED SCATTERED THUNDERSTORMS WILL
CONTINUE TO AFFECT PORTIONS OF SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA THROUGH 6 PM THIS EVENING....

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF ONE TO ONE AND A HALF INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AND FLOOD PRONE AREAS.

SMF
Special weather statement, Jul 6, 3:59 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SUN JUL 6 2008

VAZ063-064-072>076-062115-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-RICHMOND VA-WESTMORELAND VA-
359 PM EDT SUN JUL 6 2008

...AREA OF SHOWERS A FEW EMBEDDED THUNDERSTORMS MOVING THROUGH
CAROLINE COUNTY AND VICINITY...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF ASHLAND...MOVING NORTHEAST AT 14
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NOEL AT 410 PM
EDT...CEDAR FORK AT 420 PM EDT...BURRUSS CORNER AT 425 PM
EDT...GOLANSVILLE AT 435 PM EDT...PENOLA AT 450 PM EDT...MILFORD AT
505 PM EDT.

WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

SMF
Special weather statement, Jul 6, 4:40 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT SUN JUL 6 2008

VAZ064-062100-
CAROLINE VA-
440 PM EDT SUN JUL 6 2008

...STRONG THUNDERSTORMS IN CAROLINE COUNTY...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH CENTRAL CAROLINE COUNTY...OR ABOUT 7
MILES NORTH OF BOWLING GREEN...MOVING NORTHEAST AT 7 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR RAPPAHANNOCK ACADEMY AT 445 PM EDT...
CORBIN AT 455 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. RADAR ESTIMATES OF UP TO 2 INCHES OF RAIN HAS ALREADY
FALLEN...AND AN ADDITIONAL ONE INCH IS POSSIBLE. PONDING OF WATER ON
ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

ALS
Special weather statement, Jul 6, 5:36 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
536 PM EDT SUN JUL 6 2008

NCZ012>017-030>032-102-VAZ095>098-062345-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
ELIZABETH CITY...EDENTON...COROLLA
536 PM EDT SUN JUL 6 2008

...AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO
AFFECT PORTIONS OF NORTHEAST NORTH CAROLINA AND THE SOUTHEAST
CORNER OF VIRGINIA UNTIL 730 PM THIS EVENING..

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:01 PM EDTAreal Flood AdvisoryAKQCumberland, Fluvanna, Goochland, Louisa119 min
Jul 5, 8:30 PM EDTAreal Flood AdvisoryAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach2 hr
Jul 5, 9:02 PM EDTAreal Flood AdvisoryAKQChesterfield, Goochland, Hanover, Henrico, Louisa, Powhatan118 min
Jul 5, 9:35 PM EDTFlash Flood WarningAKQCumberland3 hr
Jul 5, 9:44 PM EDTAreal Flood AdvisoryAKQCity of Virginia Beach61 min
Jul 6, 4:46 PM EDTSpecial Marine WarningAKQ89 min
Jul 6, 5:52 PM EDTSevere Thunderstorm WarningAKQCity of Suffolk34 min
Jul 6, 7:33 PM EDTAreal Flood AdvisoryAKQNorthumberland57 min
Jul 6, 7:46 PM EDTAreal Flood AdvisoryAKQRichmond3 hr
Jul 5, 8:43 PM EDTAreal Flood AdvisoryAKQBertie2 hr
Jul 6, 6:26 PM EDTAreal Flood AdvisoryAKQBertie, Camden, Chowan, Currituck, Gates, Hertford and 2 more2 hr
Jul 6, 7:38 PM EDTFlash Flood WarningAKQCamden, Chowan, Currituck, Pasquotank, Perquimans3 hr

Nearby

Flash Flood Warnings in North Carolina, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.